Send to:

Choose Destination
See comment in PubMed Commons below
Expert Opin Drug Metab Toxicol. 2009 Apr;5(4):403-16. doi: 10.1517/17425250902873796 .

Toxicity of MRI and CT contrast agents.

Author information

  • 1University of Colorado, Anschutz Medical Center, Cancer Center Animal MRI/PET/CT Core, Department of Anesthesiology and Radiology, Aurora, CO 80045, USA.


Anatomical and physiological imaging using CT and MRI are playing a critical role in patients' diagnosis, disease characterization and treatment planning. CT- and MRI-based protocols increasingly require an injection of iodinated CT and gadolinium (Gd)-based MRI contrast media. Although routinely used in clinical practice, iodinated and to a less extent Gd-based contrast media possess side effects: life-threatening contrast-induced nephropathy (CIN) is associated with CT and nephrogenic systemic fibrosis (NSF) with MRI contrast agents. CIN is defined as an acute decline in renal functions (serum creatinine increase > 0.5 mg/dl) after administration of iodinated contrast media. Patients with moderate-to-severe chronic kidney disease are considered the highest risk group for development of CIN. CIN is more common with ionic high-osmolar contrast CT media. NSF is a rare condition characterized by the formation of connective tissue in the skin and systemically in the lung, liver, heart and kidney. Patients with end stage kidney disease, acute kidney injury and stage 4-5 chronic kidney disease are at a high risk for NSF. The nonionic linear Gd-chelates are associated with the highest risk of NSF. This review summarizes the incidence, symptoms, safety profile of various CT and MRI contrast agents based on their physiochemical properties.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Taylor & Francis
    Loading ...
    Write to the Help Desk